What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 16, 11:53 AM AST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 16, 11:53 AM AST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1153 AM AST Tue Aug 16 2022
...New UPDATE, AVIATION, MARINE...
.UPDATE...
Issued at 1101 AM AST Tue Aug 16 2022
Expect another day with heat index values above 100's across the
urban and coastal sections of Puerto Rico and the U.S. Virgin
Islands. Today's TJSJ 16/12z sounding came with a TPW of 2.10
inches and with high CAPE. We expect similar weather hazards this
afternoon, thunderstorm formation and the risk associated with
them, like frequent lightning and gusty winds. Therefore, expect
the potential for small stream and urban flooding along and north
of the Cordillera Central today. During the afternoon, the most
vigorous thunderstorm activity is expected along and north of
Cordillera Central in PR.
Once again, downpours may affect the San Juan Metropolitan Area
increasing the risk of urban flooding. St Croix and St Thomas
will observe mainly hot temperatures with a mixture of sunshine
and clouds and some showers or even thunderstorms downwind from
the island.
&&
.AVIATION...
The lingering moisture of yesterday's tropical wave will increase
the potential for SHRA/TSRA this afternoon and may impact local
terminals, especially JSJ/JBQ/ISX, and the VCTY of the rest of
the terminals. Mount obsc will prevail thru 16/23z. TEMPOs are in
place for JSJ/JBQ due to TSRA which will likely result in MVFR or
even IFR conds. Winds will prevail from the SE between 10-15 kt,
with sea breeze variations, and locally higher near/around TSRA.
Winds will become calm to light and variable aft 16/23z.
&&
.MARINE...
Mariners will continue to observe calm seas below 4 feet and
winds below 15 knots. However, expect thunderstorms across the
local waters that will locally increase seas and winds, especially
this afternoon. Please remain vigilant in the development of this
activity.
&&
Previous Discussion
Issued at 530 AM AST Tue Aug 16 2022
.SYNOPSIS...
Southeast flow and rather warm temperatures will bring showers and
isolated thunderstorms to the northern half of Puerto Rico. Low
level flow then turns more easterly and a more typical summertime
pattern ensues. Showers and thunderstorms are expected each
afternoon in western and interior Puerto Rico, with showers in
eastern Puerto Rico mostly in the mornings. Generally isolated
showers are in store for the U.S. Virgin Islands with downstream
afternoon showers. Winds remain gentle today and tomorrow and
then become more moderate as trade winds strengthen.
&&
.SHORT TERM...Today through Thursday...
The axis of an elongated tropical wave is currently over
Hispaniola with a weakening surface trough northwest of Puerto
Rico. GOES-16 PWAT imagery shows the trailing moisture of the
tropical wave still engulfing the forecast area with precipitable
water values above 2.0 inches. However, most of the area is fairly
tranquil at the moment with Doppler radar observing a band of
isolated to scattered showers over the Caribbean waters, south of
Puerto Rico, crossing into USVI, Vieques and Culebra. Rainfall
accumulations are minimal with this activity. Expect this pattern
to persist through early morning hours, with some showers also
affecting the eastern portions of Puerto Rico.
Today, a similar weather pattern can be expected with a southeast
wind flow and surface heating promoting deep convection over
northwestern and north central Puerto Rico. Streamers downwind of
the local islands and El Yunque will also produce moderate to heavy
showers over the San Juan Metropolitan area. Above seasonable normal
temperatures could help reach convective temperatures much earlier
than usual with the first round of convection starting by the late
morning hours and persisting through the afternoon. Light
steering winds will enhance rainfall accumulations with the
strongest thunderstorms and downpours. This activity will generate
ponding of water in roadways and in low-lying areas with the
possibility of minor urban and small stream flooding with the
heaviest showers.
As the broad tropical wave slowly moves away from the area, a drying
trend will take place with Saharan dust particulates filtering into
the region. Having said that, moisture erosion will be gradual with
precipitable water values remaining above normal to near normal
levels through the end of the short term period. Instability aloft
will remain marginal, enough to trigger deep convective activity
each afternoon with the seasonable morning showers out east. Winds
will shift east northeast on Wednesday and more east by Thursday,
focusing afternoon showers and thunderstorms over southwestern and
western Puerto Rico, respectively.
Heat index values above 100 degrees fahrenheit will be observed
every day over urban and coastal areas of the local islands.
&&
.LONG TERM...Friday through Tuesday...
Despite migrating TUTT lows well outside of the forecast area to
the northwest through the northeast, the dominant pattern at
upper levels will be high pressure. This is only broken on Friday
when an inverted trough moving from east to west passes through
the area. After Thursday the precipitable water is generally less
than 2 inches with the exception of Friday and Monday where there
are brief excursions above 2 inches. At the surface high pressure
in the northeast Atlantic begins to migrate into the central
Atlantic ocean to maintain and strengthen the easterly trade wind
flow. A tropical wave moves through on Friday and Monday with
increased convective activity, but they are weak and have only
narrow bands of better moisture. Overall, however moisture is
somewhat above normal for the season, so showers will remain
active over Puerto Rico and to a lesser extent, the U.S. Virgin
Islands each day. Due to high relative humidities excessive heat
is expected in many lower elevation locations and heat advisories
may be needed for Wednesday and Friday through Monday.
&&
.AVIATION...
(06Z TAFS)
Mainly VFR conditions are expected to prevail across all
terminals through 16/16Z, with VCSH at times across the USVI
terminals and TJSJ. SHRA/TSRA is expected to develop across
northwestern and northern PR btwn 16/16-22, which may cause MVFR
conds at TJBQ and possibly at TJSJ as well. Winds will continue at
10-15 kt with sea breeze variations through 21z, bcmg light and
variable overnight.
&&
.MARINE...
Conditions remain generally tranquil for the next several days and
5 feet or less beyond that. Some isolated thunderstorms may be
encountered over the local waters each afternoon and evening--
mostly west of Puerto Rico.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&
SHORT TERM/AVIATION...CAM
PUBLIC DESK....ICP
PUBLIC DESK...MRR
Hazardous weather outlook, Aug 16, 5:10 AM AST, 9 hours 5 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
451 AM AST martes 16 de agosto de 2022
AMZ710>745-PRZ001>013-170900-
San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y del Caribe-
451 AM AST martes 16 de agosto de 2022
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Tronadas...Tronadas de aisladas a dispersas son posibles a traves
del noroeste, norte e interior de Puerto Rico. Este atento a las
tronadas en su area y preparese para refugiarse.
.Lluvia Excesiva...Se espera acumulacion de agua en las carreteras y
areas de drenaje deficiente. Inundaciones, seran localizadas en
areas que puedan experimentar escorrentias rapidas con la lluvia
fuerte.
.Calor Excesivo...Se esperan indices de calor entre 102 a 107 grados
a traves de areas bajas del norte y oeste de Puerto Rico. El
agotamiento por calor es posible con una exposicion prolongada.
.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles particularmente a lo largo de las zonas de olas rompientes
al norte, este y sureste de Puerto Rico.
.Dias dos hasta el siete...miercoles a lunes
Se espera calor excesivo cada dia con indices de calor bien
localizados por encima de los 107 grados. Se espera riesgo moderado
de corrientes marinas cada dia. Existe un riesgo de lluvia fuerte el
miercoles en sectores del oeste de Puerto Rico. Se esperan tronadas
cada tarde en el oeste de Puerto Rico.
.Comunicado sobre informacion reportada por observadores...
No se anticipa la activacion de los observadores.
AMZ715-725-VIZ001-002-170900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
451 AM AST martes 16 de agosto de 2022
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Calor Excesivo...Se esperan indices de calor entre 102 a 107
grados a traves de Santa Cruz y la mayoria de las areas de poca
elevacion en San Thomas y San John. El agotamiento por calor es
posible con una exposicion prolongada.
.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en las zonas de olas rompientes del extremo este de Santa
Cruz.
.Dias dos hasta el siete...miercoles a lunes
Se espera calor excesivo cada dia a traves de Santa Cruz--
especialmente en la costa sur. Calor excesivo tambien es posible en
San Thomas y San John el miercoles y jueves. Se espera riesgo
moderado de corrientes marinas cada dia para la mayoria de las
playas.
.Comunicado sobre informacion reportada por observadores...
No se anticipa la activacion de los observadores.
In the hours before
Special weather statement, Aug 16, 12:48 PM AST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Juan PR
1248 PM AST Tue Aug 16 2022
PRZ006-161730-
Central Interior PR-
1248 PM AST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Orocovis
Barranquitas, Naranjito and Villalba Municipalities through 130 PM
AST...
At 1243 PM AST, a strong thunderstorm was near Orocovis, moving west
at 10 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Jayuya, Villalba, Corozal, Barranquitas, Orocovis, Naranjito,
Barahona, Franquez, Los Llanos, Guayabal, Pastos and Mariano Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1833 6636 1837 6631 1833 6628 1832 6621
1828 6621 1824 6627 1819 6626 1815 6622
1810 6622 1802 6633 1804 6643 1808 6644
1808 6651 1815 6653 1817 6665 1825 6663
1824 6661 1830 6657 1834 6660 1838 6642
TIME...MOT...LOC 1643Z 088DEG 8KT 1823 6648
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CAMSpecial weather statement, Aug 16, 12:55 PM AST, 1 hour 20 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1248 PM AST martes 16 de agosto de 2022
...Una tronada fuerte impactara sectores de los municipios de
Orocovis, Barranquitas, Naranjito y Villalba hasta la 130 PM AST...
A la 1243 PM AST, una tronada fuerte estaba localizada cerca de
Orocovis, moviendose hacia el oeste a 10 mph.
PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvias fuertes.
FUENTE...Indicado por el radar.
IMPACTOS...Se esperan danos menores por ramas caidas y objetos livianos
y sin sujetar que son elevados por el viento. Lluvia fuerte
pudiera causar inundaciones temporeras en las carreteras,
especialmente en areas de drenaje deficiente.
Areas que pueden ser afectadas...
Jayuya, Villalba, Corozal, Barranquitas, Orocovis, Naranjito,
Barahona, Franquez, Los Llanos, Guayabal, Pastos y Mariano Colon.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar trueno, esta lo suficientemente cerca
para ser impactado por un rayo. Los conductores deben disminuir la
velocidad y estar preparados para posible perdida de control del
automovil debido a deslizamiento.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH
CRS/ICPSpecial weather statement, Aug 16, 1:30 PM AST, 45 minutes before
Special Weather Statement
National Weather Service San Juan PR
130 PM AST Tue Aug 16 2022
PRZ006-009-161845-
Central Interior PR-Western Interior PR-
130 PM AST Tue Aug 16 2022
...STRONG THUNDERSTORMS AFFECTING MUNICIPALITIES ACROSS THE CENTRAL
AND WESTERN INTERIOR...
At 129 PM AST, a strong thunderstorm was over Jayuya, moving west at
10 mph.
HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
torrential rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Lightning is one of nature's
leading killers. If you can hear thunder, you are close
enough to be struck by lightning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.
&&
LAT...LON 1831 6671 1838 6642 1833 6636 1837 6631
1832 6621 1824 6627 1810 6622 1802 6633
1808 6644 1808 6651 1815 6652 1817 6659
1811 6673 1817 6683 1816 6692 1803 6689
1803 6694 1814 6697 1825 6707 1840 6702
TIME...MOT...LOC 1729Z 096DEG 8KT 1823 6656
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ICPSpecial weather statement, Aug 16, 1:34 PM AST, 41 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
130 PM AST martes 16 de agosto de 2022
...TRONADAS FUERTES AFECTANDO LOS MUNICIPIOS DEL CENTRO Y OESTE
INTERIOR...
A la 129 PM AST, una tronada fuerte estaba localizada sobre Jayuya,
moviendose hacia el oeste a 10 mph.
PELIGRO...Vientos de hasta 40 mph, granizo pequeno, rayos frecuentes
y lluvias fuertes.
FUENTE...Indicado por el radar.
IMPACTOS...Se esperan danos menores por ramas caidas y objetos livianos
y sin sujetar que son elevados por el viento. Lluvia fuerte
pudiera causar inundaciones temporeras en las carreteras,
especialmente en areas de drenaje deficiente.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Los aparatos elecricos no deben usarse a menos que
sea en una emergencia.
&&
TAMANO MAXIMO DE GRANIZO...0.25
PULGADAS RAFAGA DE VIENTO MAXIMA...40 MPH
ICP/ICP